Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 79, NWS Columbia, SC

July 6, 2016McCormick County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2016, 1:40 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 1:40 PM EDT (17:40 UTC)
Expired
Jul 6, 2016, 2:45 PM EDT
In force
65 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 106 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:59 PM EDTTSTM WND DMG4 Sse Willington, SCREPORTED THAT A TREE FELL DOWN ON A POWER LINE IN A YARD ALONG GARTRELL ROAD. THE LINE SPARKED AND THE FIRE DEPARTMENT IS ON SCENE. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS52 KCAE 061740
SVRCAE
GAC181-SCC065-061845-
/O.NEW.KCAE.SV.W.0079.160706T1740Z-160706T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
  MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 245 PM EDT

* AT 138 PM EDT...RADAR INDICATE THUNDERSTORMS WILL AFFECT
  MUCH OF MCCORMICK AND LINCOLN COUNTIES...ESPECIALLY
  NORTHERN SECTIONS. STORM MOVEMENT WAS EAST NEAR 30 MPH. 
  SOME OF THE STORMS WILL CONTAIN WIND OF 40 TO 60 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MCCORMICK...LINCOLNTON...LAKE STROM THURMOND...
  BOBBY BROWN STATE PARK...PLUM BRANCH...WILLINGTON AND MOUNT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE THURMOND...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW!  DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8231
      3402 8224 3386 8214 3379 8258 3383 8260
      3386 8257 3387 8258 3386 8260 3398 8265
TIME...MOT...LOC 1738Z 235DEG 45KT 3414 8255 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:00 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 6, 1:00 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
100 PM EDT WED JUL 6 2016

.SYNOPSIS...
A surface pressure ridge will extend from the Atlantic westward
into the northern Gulf of Mexico through the week. A weak pressure
trough will linger near the forecast area. Aloft...troughing
through Thursday will be replaced by ridging Friday and Saturday.
The upper troughing will help increase thunderstorm coverage
through Thursday with convection suppressed because of the upper
ridging Friday and Saturday. The ridging should also help make
temperatures a few degrees hotter Friday and Saturday compared to
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The rest of today, an upper level trough will move in to the
Southeast today. An embedded shortwave will amplify this
afternoon as it moves westward through the forecast area by this evening.
Water vapor imagery also shows upper level energy from ongoing
convection in MO/AR digging into the upper trough tonight.

It will be a hot and breezy day again. W/WSW winds gusting up to
25 kts are expected this afternoon due to an increasing pressure
gradient. Wind speeds should remain below lake wind advisory
criteria though. Temperatures should be cooler today with cold
advection aloft. High temperature guidance is significantly
cooler, although still went a few degrees warmer due to the recent
cold bias. Highs should be in the upper 90s to near 100 degrees.

The environment supports thunderstorms this afternoon moving
rapidly from west to east across the forecast area as the upper
shortwave approaches. Instability will be moderate with MLCAPE
values from 1000 J/kg across the Pee Dee region up to 2000 J/kg in
the CSRA. Although deep layer wind shear will be weak, around 10
kts, damaging wind speeds will be a concern with a 25 kt mean
wind. There is not as much mid-level dry air as yesterday however
DCAPE values are still near 900 J/kg with a shallow inverted V
sounding.

Hi-Res models have been consistent showing convection developing
in central GA and moving east into the forecast area this
afternoon, possibly forming a linear system similar to yesterday.
The strongest thunderstorms may be in the southern half of the FA
where instability is greatest, but upper level support will favor
the central and northern FA where the shortwave will move through.
Cannot rule out isolated to scattered severe thunderstorms
throughout the FA.

Tonight, the shortwave will be moving out of the region late this
evening and tonight which would tend to suppress convective activity.
However scattered showers and isolated thunderstorms may linger
in to the early evening behind the main convective area which
most hi-res models push east of the FA by 00z.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main forecast concerns will be possible strong thunderstorms
Thursday and continued hot conditions especially Friday. Surface
ridging will continue to extend from the Atlantic into the Gulf of
Mexico. North of the ridge lee-side troughing will occur in the
forecast area. The models display upper troughing over the area
Thursday with a shortwave trough associated with the MCS over
Missouri Wednesday afternoon moving over the forecast area
Thursday afternoon. Convergence into the surface trough plus
moisture and instability with the upper feature should help
increase thunderstorm coverage. There was high spread in the pop
guidance. We leaned toward the higher guidance because of the
expected upper support. The nam displayed moderate instability
with surface-based LI's -5 to -7. There will also be uni-
directional shear. The NAM and GFS displayed h85 winds 25 to 35
knots with the strongest winds in the north part of the forecast
area. The pattern indicates some of the thunderstorms may contain
damaging wind. The thunderstorm chance should diminish Thursday
night in the wake of the mid-level shortwave trough. The models
have been consistent showing building 500 mb heights Friday which
should help suppress convection. The low-level westerly flow will
continue and the models show h85 temperatures 20 to 22 C. It will
be hot. Forecasted temperatures above the guidance based on the
recent trend. The NAM and GFS MOS show heat index values peaking
around 105 but based on the MOS bias expect a peak close to the
heat advisory criteria of 110.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The thunderstorm chance will be low Friday night because of upper
ridging and nocturnal cooling. The thunderstorm chance should remain
low Saturday because of continued upper ridging. It will be very hot
with the west flow ahead of an approaching cold front and the upper
ridging. Forecasted temperatures above the guidance based on the
recent bias and this pattern. Expect heat index values close to
the heat advisory criteria of 110. The GFS and ECWMF display the
front stalled close to the area Sunday through Wednesday. The GFS
and ECMWF MOS have high temperatures closer to normal than what we
have experienced lately but there is high uncertainty because of
the exact placement of the front.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Scattered thunderstorms expected this afternoon with greatest
coverage in the southern half of the forecast area. VFR conditions
should prevail throughout the 24 hour TAF period except in areas
of convection.

W/WSW winds from 10 to 15 kts gusting up to 25 expected through
the afternoon. An approaching shortwave should promote scattered convection
as it moves through central GA into SC this afternoon. AGS/DNL are
most likely to experience restrictions from thunderstorms due to
higher instability in the CSRA. Coverage may be too low at the
other TAF sites to mention thunderstorms in the CAE/CUB and OGB
TAFs at the moment. We expect thunderstorms to develop as early as
17z in the CSRA moving rapidly across the forecast area. By 00z
all models have moved the convection east of all TAF sites.

Tonight, another 25 to 30 kt LLJ will prevent fog formation.
Clearing skies are expected overnight. Another shortwave may
promote showers and thunderstorms near the end of the TAF period,
possibly bringing restrictions to all TAF sites.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 6, 4:11 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
411 AM EDT WED JUL 6 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
411 AM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES,
ALONG WITH PLENTY OF LOW-LEVEL MOISTURE, WILL COMBINE TO CREATE
HEAT INDEX VALUES BETWEEN 104 AND 108 DEGREES LATE THIS
AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE
POSSIBLE DURING THE AFTERNOON HOURS ACROSS THE AREA. STRONG GUSTY
WINDS AND SMALL HAIL WILL BE THE BIGGEST THREATS WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 9:38 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 AM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     5 WSW SUMMERTON         33.57N 80.44W
07/05/2016                   CLARENDON          SC   PUBLIC

            JACKS CREEK LANDING AND CAMPGROUND REPORTED
            VERY STRONG WINDS FOR APPROXIMATELY 5
            MINUTES. THE STRONG WINDS BLEW SEVERAL
            MEDIUM TO LARGE LIMBS DOWN ALONG WITH
            SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
            THE WINDS ALSO PRODUCED LARGE WAVES THAT
            CAUSED A BOATS BOW LINE TO SNAP WHILE
            ANCHORED TO THE DOCK. .

&&

LCV
Local storm report, Jul 6, 9:44 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     5 WSW SUMMERTON         33.57N 80.44W
07/05/2016                   CLARENDON          SC   PUBLIC

            JACKS CREEK LANDING AND CAMPGROUND REPORTED
            VERY STRONG WINDS FOR APPROXIMATELY 5
            MINUTES. THE STRONG WINDS BLEW SEVERAL
            MEDIUM TO LARGE LIMBS DOWN ALONG WITH
            SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
            THE WINDS ALSO PRODUCED LARGE WAVES THAT
            CAUSED A BOATS BOW LINE TO SNAP WHILE
            ANCHORED TO THE DOCK. .

&&

LCV
Local storm report, Jul 6, 11:42 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1142 AM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     1 SSW LAKE MURRAY OF RI 34.11N 81.27W
07/05/2016  M53 MPH          RICHLAND           SC   OFFICIAL NWS OBS

            THE NWS OBSERVATIONAL SITE AT FLOTILLA
            ISLAND RECORDED A WIND GUST OF 53 MPH. .

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:48 PM EDTSevere Thunderstorm WarningCAESaluda57 min
Jul 6, 2:00 PM EDTSevere Thunderstorm WarningCAEEdgefield60 min
Jul 6, 2:12 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick33 min
Jul 6, 2:17 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda58 min
Jul 6, 2:40 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda35 min
Jul 6, 3:05 PM EDTSevere Thunderstorm WarningCAENewberry55 min
Jul 6, 3:05 PM EDTSevere Thunderstorm WarningCAEMcCormick40 min
Jul 6, 3:21 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland54 min
Jul 6, 3:30 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland20 min
Jul 6, 3:36 PM EDTSevere Thunderstorm WarningCAEFairfield54 min
Jul 6, 3:40 PM EDTSpecial Weather StatementCAEAiken, Edgefield50 min
Jul 6, 4:03 PM EDTSpecial Weather StatementCAEBamberg, Barnwell, Orangeburg42 min
Jul 6, 4:09 PM EDTSpecial Weather StatementCAECalhoun, Sumter51 min
Jul 6, 4:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter60 min
Jul 6, 4:23 PM EDTSpecial Weather StatementCAEKershaw52 min
Jul 6, 4:23 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg52 min
Jul 6, 4:44 PM EDTSpecial Weather StatementCAEClarendon61 min
Jul 6, 4:52 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter23 min
Jul 6, 5:15 PM EDTSpecial Weather StatementCAEClarendon30 min
Jul 6, 2:48 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.